Alert archive / North Dakota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 13, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 21, 1999, 6:00 PM MDT for Billings County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 21, 1999, 6:00 PM MDT (00:00 UTC)
- Expired
- May 21, 1999, 6:45 PM MDT
- In force
- 45 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Billings County, ND
The radar
The Bismarck radar (KBIS), 202 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 2:00 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KBIS 220001 RRA SVRBIS NDC007-220045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 600 PM MDT FRI MAY 21 1999 THE NATIONAL WEATHER SERVICE IN BISMARCK ND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BILLINGS COUNTY IN NORTH DAKOTA * UNTIL 645 PM MDT * AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTH OF MEDORA OVER THE SOUTH UNIT OF THEODORE ROOSEVELT NATIONAL PARK...OR ABOUT 32 MILES WEST OF DICKINSON...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 8 MILES SOUTH OF FAIRFIELD AT 625 PM MDT HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BISMARCK ND. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FRIDAY EVENING FOR NORTH DAKOTA. LAT...LON 4705 10361 4692 10342 4717 10301 4732 10324
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:40 PM MDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 21, 2:40 PM MDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 340 PM CDT FRI MAY 21 1999 LINE OF TSTMS HAS ENTERED WRN ND. WATCH WAS ISSUED FOR SWRN AND PARTS OF S CNTRL ND BY SPC ALREADY. HAVE ISSUED ZONES EARLY RATHER THAN UPDATE OLD PACKAGE. MODELS IN FAIR AGREEMENT WITH POSITION OF FEATURES. SFC LOW IS IN WY/SD/SWRN ND/SERN MT AREA AND PROGGED TO APPROACH S CNTRL ND BY 06Z...AND BE NEAR JMS BY 12Z. SVR TSTMS THIS EVE...BUT SUSPECT SVR LEVELS WL NOT CONTINUE AFT MID IN ND. CHC TSTMS FROM BIS/MOT AND EAST ON SAT AS LIS BELOW ZERO...AND A VORT MAX MOVES IN FAST FROM THE WEST. WL KEEP CHC IN JMS SAT EVE AS SYSTEM PROGRESSES EAST. CLOUDY BUT DRY FOR SAT NIGHT AND SUN. MAY GET WINDIER THAN 10 TO 20 MPH...BUT MAY NOT HAPPEN UNTIL SAT NIGHT. EXTENDED STILL LOOKS DRY WITH TEMPS IN THE 70S...MAYBE 80S. .BIS...SVR TSTM WATCH UNTIL 0200Z SW AND S CNTRL (DIK...BIS...BOWMAN...FT YATES) VINING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:27 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn | 48 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.